×

zbMATH — the first resource for mathematics

Comparison theorems for conjugate points in sub-Riemannian geometry. (English) Zbl 1344.53023
Let \(M\) be a sub-Riemannian manifold with horizontal distribution \(\mathcal{D}\subset TM\) and sub-Riemannian metric \(\langle\cdot | \cdot \rangle\). Suppose \(\gamma : [0,T] \to M\) is a geodesic, that is, a horizontal curve (\(\dot{\gamma} \in \mathcal{D}\)) which locally minimizes the sub-Riemannian length. In this paper, the authors study the conjugate time of \(\gamma\), which corresponds to the first critical point of the sub-Riemannian exponential map. (In many, but not all, cases, the first conjugate time is also the first time at which the geodesic ceases to be a global length minimizer.)
In Riemannian geometry, the conjugate time can be bounded in terms of the sectional and/or Ricci curvature along \(\gamma\), and the bounds are attained in spaces of constant sectional curvature. In the sub-Riemannian setting, the same notions of curvature are not generally available. Thus, in the present paper, the authors study a particular notion of sub-Riemannian directional curvature, and an analogous set of sub-Riemannian Ricci curvatures. An important consideration is the algebraic structure of the tangent space along \(\gamma\) with respect to iterated Lie derivatives of horizontal vector fields (the so-called geodesic flag). The authors find it useful to represent this structure using a Young diagram \(D\), as introduced in [I. Zelenko and C. Li, Differ. Geom. Appl. 27, No. 6, 723–742 (2009; Zbl 1177.53020)], whose levels index the set of Ricci curvatures.
Instead of spaces of constant sectional curvature, the “model spaces” for comparison here are linear-quadratic optimal control problems (LQ problems, for short). In such a problem, one is given matrices \(A^{n \times n}\), \(B^{n \times k}\), \(Q^{n \times n}\), points \(x_0\), \(x_1 \in \mathbb R^n\), and a time \(t>0\). A path \(x:[0,t] \to \mathbb R^n\) is admissible for the LQ problem if it satisfies \(x(0) =x_0\), \(x(t) = x_1\), and there exists a control path \(u : [0,t] \to \mathbb R^k\) so that \(\dot{x} = Ax + Bu\). (Note this is a linear constraint.) Then one seeks to minimize the quadratic functional \(\phi_t(u) = \frac{1}{2} \int_0^t (u^\ast u - x^\ast Q x)\,dt\) over all admissible paths. Solutions of an associated Hamiltonian system are local minimizers of \(\phi_t\), but have a conjugate time at which they fail to globally minimize.
The first main result is a comparison theorem, stating that if the directional curvatures along a geodesic \(\gamma\) are bounded above (respectively, below) by a quadratic form \(Q\), then the conjugate time is bounded below (respectively, above) by the conjugate time of an LQ problem in which the functional \(\phi_t\) is defined by \(Q\), and the constraint matrices \(A\), \(B\) are defined from the Young diagram \(D\). The authors also prove an average comparison theorem, in which one needs lower bounds on the sub-Riemannian Ricci curvatures corresponding to each level of the Young diagram \(D\). Again, the conclusion is that the conjugate time is bounded above by that of a certain natural LQ problem. As a consequence, the authors derive a Bonnet-Myers-type theorem, giving compactness of the manifold \(M\) under a positivity-like condition on the Ricci curvatures.
An important tool in the proof is to associate the space of Jacobi fields along a curve in the cotangent space with a Riccati equation whose blowup time gives the conjugate time of a geodesic.
The authors conclude the paper by discussing their results in the special case of 3-dimensional unimodular Lie groups.

MSC:
53C17 Sub-Riemannian geometry
53C21 Methods of global Riemannian geometry, including PDE methods; curvature restrictions
53C22 Geodesics in global differential geometry
49N10 Linear-quadratic optimal control problems
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] H. Abou-Kandil, G. Freiling, V. Ionescu and G. Jank, Matrix Riccati Equations: In Control and Systems Theory. Systems and Control: Foundations and Applications. Springer Verlag, NY (2003). · Zbl 1027.93001
[2] A. Agrachev, Exponential mappings for contact sub-Riemannian structures. J. Dyn. Control Syst.2 (1996) 321-358. · Zbl 0941.53022
[3] A. Agrachev, Any sub-Riemannian metric has points of smoothness. Dokl. Akad. Nauk424 (2009) 295-298. · Zbl 1253.53029
[4] A. Agrachev and D. Barilari, Sub-Riemannian structures on 3D Lie groups. J. Dyn. Control Syst.18 (2012) 21-44. · Zbl 1244.53039
[5] A. Agrachev, D. Barilari and U. Boscain, Introduction to Riemannian and sub-Riemannian geometry (Lecture Notes). Preprint SISSA 09/2012/M. Available at (2012). · Zbl 1236.53030
[6] A. Agrachev, D. Barilari and L. Rizzi, The curvature: a variational approach. Preprint (2013). · Zbl 1376.53059
[7] A. Agrachev and R.V. Gamkrelidze, Feedback-invariant optimal control theory and differential geometry. I. Regular extremals. J. Dyn. Control Syst.3 (1997) 343-389. · Zbl 0952.49019
[8] A. Agrachev and P.W.Y. Lee, Generalized Ricci curvature bounds for three dimensional contact subriemannian manifolds. Math. Ann.360 (2014) 209-253. · Zbl 1327.53032
[9] A. Agrachev, L. Rizzi and P. Silveira, On conjugate times of LQ optimal control problems. J. Dyn. Control Syst. (2014) 1-17. · Zbl 1378.49034
[10] A. Agrachev and Y.L. Sachkov, Control theory from the geometric viewpoint. Control Theory and Optimization, II. Vol. 87 of Encycl. Math. Sci. Springer-Verlag, Berlin (2004). · Zbl 1062.93001
[11] A. Agrachev and I. Zelenko, Geometry of Jacobi curves. I. J. Dyn. Control Syst.8 (2002) 93-140. · Zbl 1019.53038
[12] Y. Awais Butt, Y.L. Sachkov and A.I. Bhatti, Extremal Trajectories and Maxwell Strata in Sub-Riemannian Problem on Group of Motions of Pseudo-Euclidean Plane. J. Dyn. Control Syst.20 (2014) 341-364. · Zbl 1301.49116
[13] D. Barilari, U. Boscain, G. Charlot and R.W. Neel. On the heat diffusion for generic Riemannian and sub-Riemannian structures. Preprint (2013). · Zbl 1375.53050
[14] D. Barilari, U. Boscain and R.W. Neel, Small-time heat kernel asymptotics at the sub-Riemannian cut locus. J. Differ. Geom.92 (2012) 373-416. · Zbl 1270.53066
[15] F. Baudoin, M. Bonnefont and N. Garofalo, A sub-riemannian curvature-dimension inequality, volume doubling property and the Poincaré inequality. Math. Ann. (2013) 1-28. · Zbl 1287.53025
[16] F. Baudoin, M. Bonnefont, N. Garofalo and I.H. Munive, Volume and distance comparison theorems for sub-Riemannian manifolds. Preprint (2014), To appear in J. Funct. Anal. (2015). · Zbl 1303.53042
[17] F. Baudoin and N. Garofalo, Curvature-dimension inequalities and Ricci lower bounds for sub-Riemannian manifolds with transverse symmetries. To appear in J. Eur. Math. Soc. (2014). · Zbl 1359.53018
[18] F. Baudoin and J. Wang, Curvature-dimension inequalities and subelliptic heat kernel gradient bounds on contact manifolds. Potential Anal.40 (2014) 163-193. · Zbl 1321.53034
[19] U. Boscain and F. Rossi, Invariant Carnot-Caratheodory metrics on S^{3},SO(3),SL(2) and lens spaces. SIAM J. Control Optim.47 (2008) 1851-1878. · Zbl 1170.53016
[20] V. Gershkovich and A. Vershik, Nonholonomic manifolds and nilpotent analysis. J. Geom. Phys.5 (1988) 407-452. · Zbl 0693.53006
[21] V. Jurdjevic, Geometric Control Theory. Vol. 52 of Cambridge Stud. Adv. Math. Cambridge University Press, Cambridge (1997).
[22] P.W.Y. Lee, C. Li and I. Zelenko, Measure contraction properties of Sasakian manifolds. Preprint (2014); To appear in Discrete Contin. Dyn. Syst. Ser. A (2016).
[23] C. Li and I. Zelenko, Jacobi equations and comparison theorems for corank 1 sub-Riemannian structures with symmetries. J. Geom. Phys.61 (2011) 781-807. · Zbl 1216.53039
[24] I. Moiseev and Y.L. Sachkov, Maxwell strata in sub-Riemannian problem on the group of motions of a plane. ESAIM: COCV16 (2010) 380-399. · Zbl 1217.49037
[25] S.B. Myers, Riemannian manifolds with positive mean curvature. Duke Math. J.8 (1941) 401-404. · Zbl 0025.22704
[26] S.-I. Ohta, On the curvature and heat flow on hamiltonian systems. Anal. Geom. Metr. Spaces2 (2014) 81-114.
[27] S.-I. Ohta and K.-T. Sturm, Bochner-Weitzenböck formula and Li-Yau estimates on Finsler manifolds. Adv. Math.252 (2014) 429-448. · Zbl 1321.53089
[28] L.S. Pontryagin, V.G. Boltyanskii, R.V. Gamkrelidze and E.F. Mishchenko, The Mathematical Theory of Optimal Processes. Translated from the Russian by K.N. Trirogoff. Edited by L.W. Neustadt. Interscience Publishers John Wiley & Sons, Inc. New York, London (1962).
[29] L. Rifford, Ricci curvatures in Carnot groups. Math. Control Relat. Fields3 (2013) 467-487. · Zbl 1275.53034
[30] Y.L. Sachkov, Conjugate and cut time in the sub-Riemannian problem on the group of motions of a plane. ESAIM: COCV16 (2010) 1018-1039. · Zbl 1208.49003
[31] C. Villani, Optimal Transport. In Vol. 338 of Grundlehren Math. Wiss. [Fundamental Principles of Mathematical Sciences].
[32] B.Y. Wu and Y.L. Xin, Comparison theorems in Finsler geometry and their applications. Math. Ann.337 (2007) 177-196. · Zbl 1111.53060
[33] I. Zelenko and C. Li, Differential geometry of curves in Lagrange Grassmannians with given Young diagram. Differ. Geom. Appl.27 (2009) 723-742. · Zbl 1177.53020
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.